Koli Calling 2016 Program

Thursday 24 November

Koli Bus schedule

- 17:15 Joensuu Airport. Receiving participants arriving on Flight AY 489
- 18:00 Joensuu Science Park. Light refreshments and pre-Koli trip informal programme
- 19:23 Joensuu Railway Station. Receiving participants arriving on Intercity 7 train
- 20:40 Arrival to Sokos Hotel Koli

21.30 Welcome buffet at Sokos Hotel Koli

Friday 25 November

07.00 - 08.50 Breakfast

08.30 Registration

09.00 Opening session: Judy Sheard, Calkin Suero Montero

09.15 Session 1: Tools for teaching, Chair, Simon [80 min]

Combining Parson's Problems with Program Visualization in CS1 Context (short paper) *Teemu Sirkiä*

Classifying the Tools of Contextualized Programming Education and Forms of Media Computation

Aleksi Lukkarinen, Juha Sorva

Designing a rubric for feedback on code quality in programming courses (short paper) Martijn Stegeman, Erik Barendsen, Sjaak Smetsers

Analyzing Students' Software Redesign Strategies Sylvia Stuurman, Harrie Passier, Erik Barendsen

10.35 Refreshments

11.05 Session 2: Learning to program. Chair, Jarkko Suhonen [80 min]

Writing to Learn Programming? A Single Case Pilot Study (short paper) Ville Isomöttönen, Aletta Nylén, Ville Tirronen

The role of anxiety when learning to program: A Systematic review of the literature *Keith Nolan, Susan Bergin*

Using JS-Eden to introduce the concepts of reinforcement learning and artificial neural networks (short paper)

Tapani Toivonen, Ilkka Jormanainen

Pauses and Spacing in Learning to Program Leo Leppänen, Juho Leinonen, Arto Hellas

12.25 Lunch

13.30 Session 3: Learning models. Chair, Nick Falkner [90 min] (5-10 min break after 2 papers)

The Ethnoprogramming Model (short paper) *Outi Laiti*

The Long Quest for Computational Thinking *Matti Tedre, Peter J. Denning*

Threshold concepts in computing: past, present, and future Kate Sanders, Robert McCartney

Towards Progress Indicators for Measuring Student Programming Effort during Solution Development Stephen Edwards, Zhiyi Li

- 15.10 Refreshments and game
- 15.50 Game wrap-up

16.00 Session 4: Retention, Erkki Sutinen [40 min]

VEAP: A Visualization Engine and Analyzer for PreSS# (short paper) Natalie Culligan, Keith Quille, Susan Bergin

Revisiting Why Students Drop CS1

Andrew Petersen, Michelle Craig, Anya Tafliovich, Jennifer Campbell

16.40 Program ends, free discussion time and preparation for dinner

16.45 - 18.30 PC meeting

19.00 Christmas Dinner Buffet

Saturday 26 November

07.00 - 08.50 Breakfast

09.00 Keynote: Chair, Judy Sheard [60 mins]

CS Education: Coming of Age and its Consequences

Professor Quintin Cutts, University of Glasgow, UK

10.00 Refreshments

10.30 Session 5: Assessment. Chair, Lauri Malmi [90 min] (5-10 min break after 2 papers)

On the Way to a Test Instrument for Object-Oriented Programming Competencies (short paper) *Matthias Kramer, David A. Tobinski, Torsten Brinda*

An innovative approach to improve assessment of group based projects Susan Bergin, Aidan Mooney

Towards an E-Assessment Tool for Advanced Software Engineering Skills *Tobias Reischmann, Herbert Kuchen*

Managing Plagiarism in Programming Assignments with Blended Assessment and Randomisation

Steven Bradley

12.10 Lunch

13.10 - 14.45 Koli Calling Nature Walk - Free time for exploring the Koli National Park

^{*} Sauna available 21.00-23.00

15.00 Poster Session (6). Chair Calkin Suero Montero, refreshments [60 min]

At the start of this session each poster presenter will give a 2 minute introduction to their poster or demonstration.

A framework for evaluating student interaction with automatically assessed exercises *Ville Tirronen, Maria Tirronen*

Engaging Computer Science Non-Majors by teaching K-12 pupils programming: first experiences with a large-scale voluntary program *Dany Meyer, Ansgar Batzner*

Evaluating MobileEdu: Third-year undergraduate computer science students' mobile learning experience and attitude Solomon Sunday Oyelere, Jarkko Suhonen

Evolving a Web Science curriculum Elisabeth Coskun, Su White

Learning programming online: A Racket-course for elementary school teachers in Finland *Tiina Partanen, Linda Mannila, Timo Poranen*

Paper-Based vs Computer-Based Exams in CS1 Vesa Lappalainen, Antti-Jussi Lakanen, Harri Högmander

16.00 Session 7: Computing Education. Chair, Aletta Nylén [65 min]

Primary School Teachers' Opinions about Early Computer Science Education (short paper) Alexandra Funke, Katharina Geldreich, Peter Hubwieser

Replication in Computing Education Research: Researcher Attitudes and Experiences Alireza Ahadi, Arto Hellas, Petri Ihantola, Ari Korhonen, Andrew Petersen

The Koli Calling community Simon

17.05 Program ends. Free discussion time, * Spa visit and preparation for dinner

20:00 Dinner Buffet

Sunday 27 November

07.00 - 09.00 Breakfast; hotel checkout

09.00 - 09.45 Session 8: program chairs

Best paper award, Best poster/demo award, Best presentation award, feedback survey, green paper slip raffle

10.00 Departure - Koli Bus Schedule

- 10:00 Departure from Koli
- 11:15 Joensuu Airport (AY488 to Helsinki at 12:10)
- 11:40 Joensuu Railway station (InterCity 8 to Helsinki at 12:17)
- 12:00 Joensuu Science Park

* Relax Spa and Sauna

The sauna has always been part of Koli Calling, and will continue to be so. The sauna will be freely available on Friday night at the times indicated above, free drinks will be available in the sauna as part of the conference package.

The hotel also has a Spa. This is normally available throughout the day (for all hotel guests) until 20.00. One visit to the Spa is included in the conference package (with drink). *People will be required to pay the hotel for any additional visits*. On the other hand, it would be possible to negotiate a small reduction in the accommodation cost for people who do not want to use the spa at all.